Iowa, 2014

Hail and Damaging Winds in Iowa, May 20 to 21, 2014

May 20 to 21, 2014 · NWS DVN · 30 events in 7 counties and zones

Warm and muggy conditions were found across the region May 20 as a cold front tracked east across Iowa. A strong line of showers and thunderstorms developed ahead of the front and impacted areas mainly between Highway 20 and Highway 30 in Iowa as well as Carroll and Jo Daviess Counties in Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Warm and muggy conditions were found across the region May 20 as a cold front tracked east across Iowa. A strong line of showers and thunderstorms developed ahead of the front and impacted areas mainly between Highway 20 and Highway 30 in Iowa as well as Carroll and Jo Daviess Counties in Illinois. Very large hail fell with the stronger storms with hail sizes as large as golf balls over Dubuque, Jackson, and Jones Counties in Iowa. Torrential rains were also common with these storms. Elsewhere, dry and warm conditions were found. High temperatures were in the mid to upper 80s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 20, 2:32 PM CST, 58 minutes earlier.

Area forecast discussion, May 20, 2:32 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 PM CDT TUE MAY 20 2014

.SYNOPSIS...
ISSUED AT 315 PM CDT TUE MAY 20 2014

WEAK COLD FRONT WAS SAGGING TOWARDS OUR FAR NW CWA WITH VERY
UNSTABLE AIRMASS IN PLACE AHEAD OF THE FRONT. TEMPERATURES HAVE
CLIMBED INTO THE LOWER TO MID 80S WITH DEW POINTS IN THE LOWER TO
MID 60S. SBCAPES HAVE RISEN TO 2500 J/KG WITH STEEP LAPSE RATES OF
8 TO 9 C/KM. CU/TCU WAS FORMING ALONG THE BOUNDARY FROM OUR FAR
NORTHERN CWA BACK WEST TO OMAHA. MODEST CAPPING IN PLACE ASSOCIATED
WITH THE EML SHOULD WEAKEN BY LATE THIS AFTERNOON WITH EFFECTIVE
BULK SHEAR OF 40-50 KT ALLOWING FOR SCATTERED SUPERCELLS TO
DEVELOP ALONG THE COLD FRONT IN OUR NORTHERN CWA. IF THERE WAS A
SIGNIFICANT SHORT WAVE THIS WOULD BE A MORE WIDESPREAD EVENT BUT
THERE IS NOT.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 315 PM CDT TUE MAY 20 2014

FORECAST FOCUS ON SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO
THE EVENING THEN WARM BUT LESS HUMID ON WEDNESDAY.

LATE THIS AFTERNOON THROUGH OVERNIGHT...RAPID REFRESH MESO MODEL
SUGGESTS SCATTERED SUPERCELLS ROUGHLY FROM I-80 NORTHWARD 4-9 PM THIS
AFTERNOON AND EVENING. LOCAL SEVERE TOOLS ANALYSIS INDICATES HAIL TO
ABOUT GOLF BALL SIZE AND DAMAGING WINDS OF 60-70 MPH. THE 0-3KM
SHEAR VECTOR IS ONLY 20 KNOTS SO THE TORNADO THREAT APPEARS QUITE
LOW AT THIS TIME BUT NOT ZERO. WILL KEEP AN EYE OUT FOR ANY COLD
POOLS THAT MAY FORM AND INCREASING FORWARD SPEEDS OF LINE SEGMENTS
THAT WOULD ENHANCE THE WIND THREAT. THE SEVERE THREAT APPEARS TO
DIMINISH ABOUT 9 PM AS WE LOWER THE CAPE WITH THE SCATTERED STORMS
GRADUALLY SHIFTING SOUTHEAST INTO OUR SOUTHERN CWA LATER
TONIGHT...AS THE FRONT SAGS SOUTHEAST. DUE TO THE RATHER SLOW
MOVEMENT OF THE STORMS LOCALLY HEAVY RAINFALL OF UP TO AN INCH IS
LIKELY. HOWEVER... ANY REPEATING STORMS MAY PRODUCE OVER AN INCH.
THE COLD FRONT WILL PUSH INTO OUR NW CWA LATER THIS EVENING
REACHING OUR FAR SE COUNTIES EARLY WEDNESDAY MORNING. THIS WILL BE
A MILD NIGHT WITH MINIMUM TEMPERATURES RANGING FROM THE UPPER 50S
FAR NW TO THE MID 60S SE.

WEDNESDAY...HIGH PRESSURE WILL BE GRADUALLY BUILDING INTO THE CWA
FROM THE DAKOTAS. THIS SHOULD BRING A PLEASANTLY WARM DAY WITH
LOWERING HUMIDITY AS DEW POINTS DROP THROUGH THE 50S. ALSO PLENTY
OF SUNSHINE EXPECTED WHICH WILL BOOST AFTERNOON TEMPERATURES INTO
THE UPPER 70S NORTH TO MID 80S SOUTH.

.LONG TERM...(WEDNESDAY NIGHT THROUGH NEXT TUESDAY)
ISSUED AT 315 PM CDT TUE MAY 20 2014

WEDNESDAY NIGHT THROUGH FRIDAY...UPPER MO AND MS RVR VALLEY LLVL
RIDGE STILL PROGGED TO DUMP DOWN THE UPPER MIDWEST THIS
PERIOD...WHILE UPPER RIDGING TO LEE OF WEST COAST REX BLOCK AMPLIFIES
UPSTREAM CARS THE WESTERN PLAINS. WEST-TO-EAST LLVL BOUNDARY/FRONT
TO TEMPORARILY GET HUNG UP UNDER THE RIDGE/S SOUTHERN PERIPHERY ACRS
KS INTO MO WED NIGHT. MORE OPTIMUM NORTHERLY THTA-E FEED AND
CONVERGENCE TO SET UP MCS SPAWNING GROUNDS FROM EASTERN CO ACRS
SOUTHERN NEB AND KS...WITH A CHANCE FOR SOME OF THIS ACTIVITY MAKING
IT INTO THE FAR SOUTHWESTERN CWA IN DECAYING ALMOST DEBRIS FASHION
INTO THU MORNING. COOL LOWS IN TH UPPER 40S TO LOWER 50S BY EARLY THU
MORNING NORTH OF I80. LONG FETCH LLVL MOISTURE CONVEYOR OFF THE
WESTERN GULF AND THEN WRAPPING AROUND UP THROUGH MEXICO THROUGH THE
LEE SIDE ROCKIES...COMBINED WITH VORT SPOKES OFF SOUTHWEST UPPER LOW
WILL MAKE FOR AN ACTIVE WESTERLY HIGH PLAINS THU INTO THU NIGHT.
WITH SEASONABLY STOUT LLVL RIDGE ESTABLISHING ACRS THE WESTERN GRT
LKS ALMOST BACKDOOR STYLE...DRYING NORTHEASTERLY LLVL FLOW AND
NORTH-WESTERLIES FURTHER ALOFT FROM UPPER RIDGE AXIS TO HAVE IT/S
PRECIP SHUNTING/EATING EFFECT AS ANYTHING ELEVATED TRIES TO COME ACRS
FROM THE CENTRAL TO NW HIGH PLAINS. THE NEW 12Z RUN ECMWF IS
ACTUALLY MORE BULLISH WITH THE SOUTHERN HALF OF THE CWA GETTING IN
UNDER SOME OF THIS ELEVATED SHOWER/ISOLATED EMBEDDED STORM ACTIVITY
FROM THE WEST...WHILE MOST OTHER MODELS JUST CLIP THE FAR SOUTHWEST
OR ARE MAINLY DRY THU INTO THU NIGHT. WILL KEEP LOW CHC POPS GOING IN
THE SOUTHWEST AS A COMPROMISE...BUT CURRENTLY PROGGED STRENGTH OF
RIDGE MAKES FOR A LEAN TOWARD THE DRIER SOLUTIONS. LLVL
NORTHEASTERLY FLOW WITH SOME LK MI EFFECT...AND HIGH DEBRIS CLOUDS
FILTERING THE INSOLATION SHOULD MAKE FOR JUST 70S BOTH THU AND FRI.
WHERE CIRRUS BLOW OFF THINNEST COULD MAKE FOR LOWS IN THE MID TO
UPPER 40S THU AND FRI NIGHTS IN SOME PORTIONS OF THE LOCAL FCST
AREA.

SATURDAY AND SUNDAY...LATEST MEDIUM RANGE TRENDS SUGGEST BLOCKED
PATTERN TO EDGE EASTWARD SLOWLY OVER THE WEEKEND...WITH BOTH SFC
AND UPPER RIDGING TO LEE OF SOUTHWEST CONUS UPPER LOW COMPLEX MAKING
FOR MAINLY DRY AND PLEASANT WX THROUGH SAT EVENING. THE 12Z GFS
WOULD BE DRY THROUGH SUNDAY MORNING...UNTIL ELEVATED WINGS OF WARM
AIR ADVECTION SHOWERS POSSIBLY RIDGE-RIDE/DRIFT ACRS THE CWA FROM
THE WEST ON SUNDAY. THE 12Z ECMWF IS MORE PROGRESSIVE WITH A TYPE OF
ELEVATED MCS ACRS THE AREA SAT NIGHT INTO SUNDAY MORNING...BUT
SYNOPTIC SCALE PATTERN TRENDS AND FEATURE RECOGNITION SUGGEST THE
GFS MORE ON TRACK. IF DEBRIS CLOUDS AND ELEVATED SHOWERS DECAY
ENOUGH...EXTENT OF SOUTHERLY RETURN FLOW COULD BOOST TEMPS WELL INTO
THE 80S ON SUNDAY WITH SFC DPT INCREASE BACK AT LEAST TO THE LOWER
60S.

NEXT MONDAY AND TUESDAY...TIMING WILL BE EVERYTHING WITH RESPECT TO
THE CUT-OFF UPPER LOW ACRS THE SOUTHWESTERN CONUS FINALLY EJECTING TO
THE NORTHEAST. WHERE IT GOES/SHUNTED MORE TO THE NORTHEAST OR TRIES
TO UNDERCUT MORE EASTWARD/...AND STRENGTH OF LINGERING RIDGE COMPLEX
ALL NOT BEING HANDLED WELL. IT COULD BE WHERE THE LOCAL AREA REMAIN
LARGELY DRY AND WARMING INTO MEMORIAL DAY...WHILE THE PLAINS AND
UPPER MS RVR VALLEY/MN INTO WI/ STAY ACTIVE AMD WET. CURRENT LONG
RANGE MODEL TRENDS AND ENSEMBLES SUGGEST DAMPENING AND OPENING
UP UPPER LOW WILL EDGE CLOSE ENOUGH FOR MORE SCTRD SHOWER AND
THUNDERSTORMS ACTIVITY BY NEXT TUESDAY...BUT AGAIN UNCERTAINTY
REIGNS AND COULD SEE A SCENARIO WHERE UNDERCUTTING EASTWARD DRIFT OF
THE CYCLONE MAKES FOR MORE WIDESPREAD PRECIP ACTIVITY TO THE SOUTH OF
THE LOCAL AREA THROUGH MID NEXT WEEK.     ..12..

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 315 PM CDT TUE MAY 20 2014

WEAK COLD FRONT TO PROVIDE FOCUS FOR SCATTERED STORMS FROM MID-LATE
AFTERNOON THROUGH EVENING...WITH BEST POTENTIAL ALONG AND NORTH OF
I-80 AS IT LOOKS ATTIM. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE
WITH GUSTY WINDS AND HAIL. PERIODS OF MVFR TO LOCAL IFR CONDITIONS
EXPECTED IN THE STORMS...OTHERWISE VFR CONDS AWAY FROM THE STORMS.
PRECIPITATION CHANCES WILL GRADUALLY LOWER AND SHIFT SOUTH OF
I-80 OVERNIGHT AHEAD OF THE FRONT. POTENTIAL FOR SOME FOG LATE
EVENING INTO THE OVERNIGHT WITH LIGHT WINDS AND WET GROUND. WINDS
WILL BEGIN TO SWITCH TO THE NORTH LATE TONIGHT WITH THE PASSAGE OF
THE FRONT. WINDS SPEEDS OUTSIDE OF THE STORMS WILL BE LESS THAN 10 KNOTS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...HAASE
SHORT TERM...HAASE
LONG TERM...12
AVIATION...HAASE
Hazardous weather outlook, May 20, 9:43 AM CST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1043 AM CDT TUE MAY 20 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211545-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1043 AM CDT TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER MUCH OF THE
OUTLOOK AREA LATER THIS AFTERNOON AND EVENING.

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS OF THE
OUTLOOK AREA BY LATE THIS AFTERNOON AND CONTINUE INTO THIS EVENING
AHEAD OF A WEAK COLD FRONT. A FEW OF THE STORMS MAY BE SEVERE...WITH
DAMAGING WINDS AND HAIL TO HALF DOLLAR SIZE OR LARGER THE MAIN
THREATS. HOWEVER...AN ISOLATED TORNADO OR TWO IS POSSIBLE LATE
THIS AFTERNOON ESPECIALLY NEAR AND NORTH OF HIGHWAY 30.

THE MISSISSIPPI RIVER IS EXPERIENCING FLOODING. PLEASE SEE THE
LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A NEAR DAILY CHANCE OF THUNDERSTORMS SATURDAY THROUGH
MONDAY. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED LATER THIS AFTERNOON AND INTO THE EVENING.

HAASE

In the hours before

Special weather statement, May 20, 3:10 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
410 PM CDT TUE MAY 20 2014

IAZ042-054-ILZ001-202145-
DUBUQUE-JACKSON-JO DAVIESS-
410 PM CDT TUE MAY 20 2014

...THUNDERSTORMS WITH SMALL HAIL DEVELOPING...

AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR EAST DUBUQUE...OR 6 MILES SOUTHEAST OF
DUBUQUE...MOVING EAST AT 15 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  MENOMINEE AROUND 420 PM CDT...
  GALENA AROUND 435 PM CDT...
  COUNCIL HILL AND 6 MILES WEST OF SCALES MOUND AROUND 445 PM CDT...

ONE HALF INCH DIAMETER HAIL...IS EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS.

LAT...LON 4251 9063 4251 9021 4237 9017 4235 9066
      4252 9070 4254 9064
TIME...MOT...LOC 2110Z 264DEG 15KT 4245 9057

ERVIN
Special weather statement, May 20, 3:11 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
411 PM CDT TUE MAY 20 2014

IAZ040-051-052-202145-
BENTON-BUCHANAN-LINN-
411 PM CDT TUE MAY 20 2014

...STRONG THUNDERSTORM WITH SMALL HAIL AND FREQUENT LIGHTNING...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR MOUNT AUBURN...OR 6 MILES
NORTHWEST OF VINTON...MOVING NORTHEAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  BRANDON AROUND 425 PM CDT...
  URBANA AROUND 430 PM CDT...
  ROWLEY AND WALKER AROUND 440 PM CDT...
  QUASQUETON AROUND 445 PM CDT...

PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...ARE EXPECTED
WITH THESE STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS.

LAT...LON 4231 9217 4230 9208 4235 9207 4248 9177
      4218 9164 4208 9228 4225 9230
TIME...MOT...LOC 2111Z 241DEG 28KT 4221 9211

ERVIN

The radar

The Des Moines radar (KDMX), 129 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

28 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Benton

When
May 20, 3:30 PM CST
Where
Benton County, 8.73 mi WNW of Garrison
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.210, -92.300

Hail, Benton

When
May 20, 3:36 PM CST
Where
Benton County, 0.51 mi W of Urbana
Measured
1 in hail
Reported by
Public
Coordinates
42.220, -91.880

Quarter sized hail fell in Urbana, IA around 436 pm CDT May 20.

Hail, Dubuque

When
May 20, 3:40 PM CST
Where
Dubuque County, 1.53 mi W of (Dbq)dubuque Muni Ar
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.400, -90.750

Hail, Benton

When
May 20, 3:45 PM CST
Where
Benton County, 0.62 mi NNE of Urbana
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.229, -91.867

Hail, Dubuque

When
May 20, 3:50 PM CST
Where
Dubuque County, 1.02 mi E of (Dbq)dubuque Muni Ar
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
42.400, -90.700

Ping pong ball sized hail fell 1 mile east of the Dubuque, IA Airport around 450 pm CDT May 20.

Hail, Dubuque

When
May 20, 3:55 PM CST
Where
Dubuque County, 3.05 mi E of (Dbq)dubuque Muni Ar
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.398, -90.660

Golf ball sized hail fell about 1 mile east of the Dubuque, IA Airport along Olde Davenport Road around 455 pm CDT May 20.

Hail, Linn

When
May 20, 4:00 PM CST
Where
Linn County, 3.6 mi NNW of Alburnett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.200, -91.640

Quarter sized hail fell about 6 miles west of Central City, IA around 500 pm CDT May 20.

Hail, Linn

When
May 20, 4:06 PM CST
Where
Linn County, 2.31 mi SSW of Paris
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.200, -91.600

Quarter sized hail fell about 4 miles west of Central City, IA at 506 pm CDT May 20.

Hail, Dubuque

When
May 20, 4:28 PM CST
Where
Dubuque County, 0.96 mi N of Cascade
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
42.314, -91.017

Ping pong ball sized hail fell about 1 mile north of Cascade, IA near Macomber Road at 528 pm CDT May 20.

Hail, Jackson

When
May 20, 4:30 PM CST
Where
Jackson County, 0.86 mi SE of St Donatus
Measured
2 in hail
Reported by
Public
Coordinates
42.360, -90.540

Two inch diameter hail fell in St. Donatus, IA around 530 pm CDT May 20.

Hail, Dubuque

When
May 20, 4:44 PM CST
Where
Dubuque County, 0.51 mi E of Cascade
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.300, -91.010

Golf ball sized hail fell in Cascade, IA at 544 pm CDT May 20.

Hail, Dubuque

When
May 20, 4:46 PM CST
Where
Dubuque County, 0.56 mi ENE of Fillmore
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.324, -90.911

Golf ball sized hail fell at the Fillmore Fairways Golf Course in Fillmore, IA at 546 pm CDT May 20.

Hail, Jones

When
May 20, 5:30 PM CST
Where
Jones County, 2.95 mi NNE of Monticello Muni Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.270, -91.150

Half dollar sized hail fell about 3 miles northeast of Monticello, IA around 630 pm CDT May 20.

Hail, Jones

When
May 20, 5:32 PM CST
Where
Jones County, 0.86 mi NE of Monticello
Measured
1.75 in hail
Property damage
$500
Reported by
Law Enforcement
Coordinates
42.240, -91.190

Golf ball sized hail fell in Monticello, IA at 532 pm CDT May 20. The hail broke the windshield of a squad car.

Hail, Jones

When
May 20, 5:33 PM CST
Where
Jones County, 1.47 mi NNE of Monticello
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.250, -91.190

Hail, Jones

When
May 20, 5:33 PM CST
Where
Jones County, 1.68 mi WNW of Monticello
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.240, -91.230

Quarter sized hail fell about 2 miles west of Monticello, IA around 633 pm CDT May 20.

Hail, Jones

When
May 20, 5:35 PM CST
Where
Jones County, 1.38 mi N of Monticello
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.250, -91.200

Ping pong ball sized hail fell about 1 mile north northwest of Monticello, IA around 635 pm CDT May 20.

Hail, Linn

When
May 20, 6:30 PM CST
Where
Linn County, 3.6 mi NNE of Lafayette
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.200, -91.660

Hail, Linn

When
May 20, 6:32 PM CST
Where
Linn County, 2.76 mi N of Alburnett
Measured
1 in hail
Reported by
Public
Coordinates
42.190, -91.620

Quarter sized hail fell about 3 miles north of Alburnett, IA around 732 pm CDT May 20.

Hail, Linn

When
May 20, 6:34 PM CST
Where
Linn County, 3.6 mi NNE of Lafayette
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.200, -91.660

Hail, Linn

When
May 20, 6:39 PM CST
Where
Linn County, 2.07 mi S of Center Pt
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.170, -91.780

Hail, Jackson

When
May 20, 7:00 PM CST
Where
Jackson County, Springbrook
Measured
1.75 in hail
Property damage
$500
Reported by
Law Enforcement
Coordinates
42.170, -90.480

Golf ball hail fell in Springbrook, IA around 800 pm CDT May 20. The hail damaged a squad car.

Hail, Jones

When
May 20, 7:20 PM CST
Where
Jones County, 0.86 mi NE of Martelle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.030, -91.360

Quarter sized hail fell about 1 mile north of Martelle, IA around 820 pm CDT May 20.

Hail, Jones

When
May 20, 7:20 PM CST
Where
Jones County, 0.51 mi E of Martelle
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.020, -91.360

Half dollar sized hail fell in Martelle, IA around 820 pm CDT May 20 damaging some vehicles.

Hail, Jackson

When
May 20, 7:23 PM CST
Where
Jackson County, 0.17 mi W of Sabula
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.070, -90.173

Golf ball sized hail fell in Sabula, IA at 823 pm CDT May 20.

Hail, Jones

When
May 20, 7:35 PM CST
Where
Jones County, 1.54 mi W of Olin
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.000, -91.160

Ping pong ball sized hail fell about 1 mile west of Olin, IA at 835 pm CDT May 20.

Thunderstorm Wind, Linn

When
May 20, 11:07 PM CST
Where
Linn County, 0.31 mi NW of (Cid)cedar Rapids Ar
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.883, -91.725

A 59 mph wind gust was recorded by the Cedar Rapids ASOS at the Cedar Rapids, IA Airport at 1207 am CDT May 21.

Thunderstorm Wind, Muscatine

When
May 21, 12:40 AM CST
Where
Muscatine County, 2.93 mi ENE of Stockton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.600, -90.820

Wind gusts estimated to be 60 mph were observed about 2 miles west of Walcott, IA at 140 am CDT May 21.

Hail, Scott

When
May 21, 1:00 AM CST
Where
Scott County, 1.48 mi NNW of Credit Island
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.520, -90.630

Hail, Scott

When
May 21, 1:00 AM CST
Where
Scott County, 3.45 mi NW of Davenport
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
41.570, -90.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524330, 524331, 524332, 524333, 524334, 524335, 524336, 524337, 524338, 524339, 524340, 524341, 524342, 524343, 524344, 524345, 524346, 524347, 524348, 524349, 524350, 524351, 524352, 524353, 524354, 524355, 524356, 524357, 524358, 524359.